- BC Games
Connect with Us
Fentanyl blamed for overdose deaths in Maple Ridge
The B.C. Coroner’s Service is warning the public about a spike in overdose deaths from illicit use of the opiate fentanyl after 13 deaths in Fraser Health so far this year, including four in Maple Ridge and Pitt Meadows.
Three of the latter were in Maple Ridge. The 13 in four months is one more than all deaths from fentanyl in 2013.
“The danger appears particularly acute in the area covered by the Fraser Health Authority, including Surrey, Langley, Coquitlam and Maple Ridge,” said a press release from the B.C. Coroners Service, issued on Wednesday.
Fentanyl is a potent synthetic opiate that is used legitimately in hospital settings to treat pain, and as an anesthetic.
Liana Wright, coroner for the Fraser region, said it is unclear whether the illicit fentanyl has been illegally produced, or has been stolen from a hospital or pharmacy. It is a tragic mistake to use it in the same way one might other medical opiates, such as morphine, she said.
Drug users could be killed on even their first use of fentanyl.
“It is much more lethal, and much more toxic than morphine,” said Wright, adding it is “by far” the most potent opiate.
Just handling the drug is a health risk, because it can be absorbed through the skin or mucous membranes.
Fentanyl could be illegally sold as more common narcotics like Oxycodone and heroin, and its victims appear to have used it the same way. The purchaser is unlikely to recognize fentanyl, which often does not appear any different to other opioids visually, and can be sold in similar packaging.
The Ridge Meadows RCMP street enforcement team has seized fentanyl, which was not found at the scene of an overdose.
“We know that synthetic opiate is in our community,” said an RCMP spokesman.
Fentanyl appears to be sold as Oxycodone, he added.
“Often users, and sellers, for that matter, don’t know what they’re dealing with,” he said. “You’re really playing Russian roulette.”
Based on the drug paraphernalia (needles or straws) found with the 13 victims, it appears four used the drug intravenously, four had snorted it, and in five cases it is unclear how the drug was taken.
Wright said fentanyl abuse is not common, but sporadic “pockets” of overdoses appear across North America.
She said people who struggle with addiction, or who choose to take narcotics, should do so at a site where medical assistance is readily available, in the presence of reliable people.
Asked whether drug users should use the Insite supervised injection site, Wright responded: “The B.C. Coroners Service supports any death prevention strategies or initiatives.”
Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing, slow or shallow breathing, snoring, clammy skin and trouble with walking or talking. If any of these signs are observed in someone who is known to, or suspected of, taking opioid or illicit drugs, 911 should be called immediately. Immediate use of an opioid antagonist, such as naxolone (Narcan), can reverse the effects of fentanyl.